Vermont, 2020

Heat and Damaging Winds in Vermont, May 27, 2020

May 27, 2020 · NWS BTV · 4 events in 3 counties and zones

Record May Heat produced the instability and the mountains of the Green Mountains produced the lift to develop thunderstorms in the afternoon that very slowly moved south to north along the mountain ridges. A few storms produced wet micro-bursts that caused some tree and utility line damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Record May Heat produced the instability and the mountains of the Green Mountains produced the lift to develop thunderstorms in the afternoon that very slowly moved south to north along the mountain ridges. A few storms produced wet micro-bursts that caused some tree and utility line damage.

In addition, Record Heat was observed in VT. Daily record highs for May 27th included; Burlington at 95 degrees, Montpelier at 91 degrees, St. Johnsbury at 92 degrees and the summit of Mount Mansfield at 85 degrees.

Burlington's high temperature was the hottest May day since records began in 1883 and the low of the day (72 degrees) was the warmest ever in May. Mount Mansfield recorded it's warmest temperature EVER at 85 degrees since records began in November 1954. Montpelier's 91 degree high was it's warmest day in May since records began in 1949.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 27, 5:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, May 27, 5:45 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
645 AM EDT Wed May 27 2020

.SYNOPSIS...
Another record breaking day of heat expected across the region
this afternoon as temperatures climb into the upper 80s to mid
90s. A few isolated showers and thunderstorms are possible
across the northern Adirondacks and parts of the central and
northern Green Mountains today. A very warm and muggy night
tonight, will be followed by slightly cooler with more clouds on
Thursday. A cold front will produce additional showers and
thunderstorms on Friday with some localized heavy rainfall
possible.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 639 AM EDT Wednesday...Temps already 2 to 4 degrees warmer
this morning compared to yesterday with mainly clear skies
prevailing. Any lingering fog/mist will quickly dissipate by
11z, with south winds at 4 to 8 mph expected and highs upper 80s
to mid 90s. Still anticipated a few showers/storms to develop
over the dacks and parts of the central/northern Greens btwn
18z-23z today. All covered will in fcst.

All time record high temp for the month of May maybe broken at
BTV this aftn. Our crnt fcst has 94 with the record all time
high temp being 93F for BTV.

Mid/upper lvl ridge continues acrs the mid Atlantic/NE Conus
today with very warm 925mb to 850mb thermal profiles. Progged
925mb temps range from 23-25c today, which adding 10c placed
many areas in the upper 80s to mid 90s for high temps. Soundings
continue to show as high temps are approached this aftn, mixing
of slightly drier air near 850mb transfers to the sfc, resulting
in dwpts values in the l/m 60s. This will create heat index
values in the 89F to 96F range today, with the warmest values in
isolated urban areas acrs the CPV/SLV and parts of the upper CT
River Valley. The limited areal coverage of 95 or greater heat
index values and limited duration of an hour or two at best,
prevents heat advisory thresholds for being reached.

Next question is the areal coverage of convection this
aftn/evening. Once again mid/upper lvl forcing with building
ridge is very weak, along with limited moisture profiles.
However, NAM3km and BTV4km, along with the GEM/GFS continue to
show some isolated activity building during peak heating this
aftn acrs the dacks and parts of the central/northern mtns of
VT. Expect llvl convergence from lee side trof on eastern slopes
of the dacks and associated lake breezy boundary off both
Ontario and Champlain to create enough lift, along with trrn to
produce some shower/storm activity this aftn. Deep layer shear
is very weak with values <15 knots, so not expecting any
organized convective, even with sfc based cape values in the
1800 to 2400 j/kg range. The very light flow <20 knots from sfc
thru 500mb, indicates very slow storm motions and the potential
for localized heavy down pours. However, areal coverage of
measurable precip is <20% in most areas acrs the higher trrn
today. A secondary threat would be the potential for an isolated
wind gust from localized microburst, associated with efficient
preicp loading with moderate cape profiles. Tonight activity
will quickly dissipate around sunset as llvl stabilize, with
some patchy fog possible in areas that received measurable
precip during the daytime. Another very warm and muggy night
anticipated with lows upper 50s slk/nek to lower 70s CPV.

On Thursday, the combination of clouds and slightly cooler 925mb
to 850mb temps will result in high temps in the upper 70s to mid
80s most locations. Several weak embedded 5h vorts move acrs our
cwa during the daytime, which could produce scattered showers,
with highest pops acrs northern NY/SLV. Progged instability is
very limited with sfc based capes <500 j/kg, so thunder threat
is minimal on Thurs. Also, soundings indicate near moist
adiabatic thermal profiles, indicating the atmospheric
stability.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 342 AM EDT Wednesday...Not much change in the overall forecast
philosophy for Friday. Warm and muggy with temps in the mid to upper
60s around sunrise warming into the mid to upper 80s. A prefrontal
trough will develop during the day with about 800-1500 J/kg of
surface based CAPE with continuing trends to a lighter shear profile
with 0-6km shear now forecast to be around 35 kts. Due to the
relatively weak low-level convergence and lack of a synoptic forcing
mechanism, we will need to rely on terrain boundaries and some lake
breeze convergence for initiation. But once convection does develop
towards late morning/early afternoon, a supportive jet structure,
falling heights, and the aforementioned shear should allow for
clusters to develop and perhaps organize some capable of producing
brief, gusty winds. Starting to see CAM models suggest convective
initiation occurs earlier across Central New York, which would place
debris clouds over our region in the southwesterly flow. Given this
is a common occurrence, this could very likely limit the potential
for stronger storms. Moist airmass with 1.6"-1.9" PWATs and a 30-35
kt low-level jet could support training of convection until a
stronger upper level vort will push through overnight and allow the
strengthening cold front to shift south and east. Decided to include
heavy rain wording from about 5 PM to 11 PM. Even with declining
instability overnight, thunder chances could continue given the
favorable synoptic dynamics. Anticipate roughly 0.25"-0.5" across
the region, but there will areas of locally higher amounts
associated with any convection, especially if training cells develop.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 342 AM EDT Wednesday...Cold front a little slow to push east as
the upper jet becomes more meridionally oriented, and it will come
across piecemeal. The Theta- E boundary crosses through about dawn.
Not much of a wind shift, still seeing cooler, drier conditions.
Highs in the 70s with some upslope showers possible as the secondary
front associated with the shift to northwest winds on Saturday
evening. This will usher in a cooler air mass with a few days of
below normal temps in store with mostly dry conditions forecast. NWP
solutions diverge greatly after Monday with regards to a trough
digging into the Northern New England and whether it develops into
an upper low. If no upper low develops, then a northern stream
shortwave trough will propagate through the region on Wednesday. If
an upper low does develop, we could end up on the drier side of
things as better moisture gets shunted south. Although if the upper
low is close enough to the New England coastline, we could get some
wrap around precipitation. Not looking at any significant warm up,
just a gradual moderate to near normal values for temperatures.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Through 06Z Thursday...Tafs have been challenging this morning
with brief ifr at slk/mpv/pbg and mss, but conditions are
improving with vfr anticipated through the next 12 to 18 hours.
As convective temps are reached, expect cumulus clouds to
increase, especially acrs the trrn with some vcsh at slk by 18z.
These showers/storms will dissipate by sunset this evening with
some patchy fog/br possible again at SLK. However, increasing
mid/upper lvl moisture may produce more clouds and limit fog/br
and associated ifr/lifr conditions at taf sites tonight. Winds
generally south/southwest at 4 to 8 knots, except southeast at
PBG associated with lake breezy boundary.

Outlook...

Thursday: VFR. Slight chance SHRA.
Thursday Night: Mainly MVFR, with local IFR possible. Chance
SHRA.
Friday: Mainly VFR, with areas MVFR possible. Chance SHRA, Chance
TSRA.
Friday Night: Mainly VFR, with local IFR possible. Definite SHRA,
Chance TSRA.
Saturday: Mainly VFR, with areas MVFR possible. Chance SHRA.
Saturday Night: VFR. Slight chance SHRA.
Sunday: VFR. NO SIG WX.

&&

.CLIMATE...
High temperatures in the upper 80s to mid 90s are forecast
today. Here is a look at the daily record high temperatures for
May 27th, along with the all time monthly record high
temperatures for May. The all time monthly high temperatures
include: 93 at BTV, 90 at MPV, 91 at 1V4 ASOS and 96 at COOP,
96 at MSS, 94 at PBG, and 94 at SLK.

Date     KBTV     KMPV     K1V4     KMSS     KPBG     KSLK
05-27  91|2016  88|1960  86|2016   89|2016  94|2016  88|1914

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Taber
NEAR TERM...Taber
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Taber
CLIMATE...Banacos/Taber/Haynes
Hazardous weather outlook, May 27, 2:02 AM EST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
302 AM EDT Wed May 27 2020

NYZ026>031-034-035-087-VTZ001>012-016>019-280715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
302 AM EDT Wed May 27 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Very warm temperatures are expected this afternoon with highs in the
upper 80s to lower 90s. Localized heat index values will be near 95
across the urban areas of the Champlain and Saint Lawrence Valleys.

Isolated to scattered showers and thunderstorms are expected across
the northern Adirondacks and parts of the central and northern
mountains in Vermont this afternoon. Any storm that develops will be
capable of localized heavy rainfall, brief gusty winds, and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional showers and thunderstorms are likely on Friday into Friday
night across the North Country. These storms will have the potential
to produce localized very heavy rainfall in a short period of time
and isolated gusty winds. The threat for flooding is minimal at this
time, given the recent dry spell.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Burlington radar (KCXX), 9 km away, was scanning. The volume nearest the first event began at 17:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heat. Local standard time, as filed.

Heat, Western Chittenden

When
May 27, 7:00 AM EST to 4:00 PM EST
Where
Western Chittenden forecast zone
Reported by
ASOS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Record Heat with Daily High records broken at Burlington, Montpelier, St. Johnsbury and Mount Mansfield. Burlington broke the warmest May temperature ever with 95 degrees.|Mount Mansfield set an ALL-TIME Record with 85 degrees.

Thunderstorm Wind, Windsor

When
May 27, 12:11 PM EST
Where
Windsor County, 1.21 mi NE of Gaysville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.790, -72.680

Reports of multiple trees and power lines down near Route 107 and Abbot road.

Thunderstorm Wind, Washington

When
May 27, 1:02 PM EST
Where
Washington County, Roxbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.100, -72.730

Trees down along Route 12A in Roxbury.

Thunderstorm Wind, Washington

When
May 27, 1:08 PM EST
Where
Washington County, 2.07 mi S of Duxbury
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.300, -72.750

Trees and power lines down.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883162, 883159, 883160, 883161.